Illinois, 2024

Hail in Illinois, February 10, 2024

February 10, 2024 · NWS PAH · 3 events in 2 counties and zones

Surface low pressure tracked along a frontal boundary that advanced into the I-64 corridor of Southern Illinois during the pre-dawn hours on the 10th. These features and warm air advection allowed for development of a line of thunderstorms moving across Southern Illinois from midnight to 0230CST, continuing into Southwest Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Surface low pressure tracked along a frontal boundary that advanced into the I-64 corridor of Southern Illinois during the pre-dawn hours on the 10th. These features and warm air advection allowed for development of a line of thunderstorms moving across Southern Illinois from midnight to 0230CST, continuing into Southwest Indiana. MUCAPE was fairly modest at 500 J/kg but effective shear was up to around 40 kts. Hail up to an inch in diameter and wind gusts to 50 mph accompanied some of these storms, the most notable of which went through Franklin County which resulted in reports of hail at Christopher, Buckner, and Benton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 9, 11:09 PM CST, 1 hour 31 minutes earlier. Its key messages:

  • Scattered to numerous thunderstorms are forecast overnight. There is a marginal risk for severe storms capable of up to 1" hail.
  • Rain chances will continue over the weekend.
  • A rain, snow mix cannot be ruled out Monday afternoon and evening. At this time, forecast temperatures suggest any accumulation would be minimal (if any). The best chance should be north and west of the Ohio River.
Area forecast discussion, Feb 9, 11:09 PM CST, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
1109 PM CST Fri Feb 9 2024

.KEY MESSAGES...

- Scattered to numerous thunderstorms are forecast overnight.
  There is a marginal risk for severe storms capable of up to 1"
  hail.

- Rain chances will continue over the weekend.

- A rain, snow mix cannot be ruled out Monday afternoon and evening.
  At this time, forecast temperatures suggest any accumulation
  would be minimal (if any). The best chance should be north and
  west of the Ohio River.

&&

.DISCUSSION...
Issued at 1248 PM CST Fri Feb 9 2024

Shortwave energy will dampen out as it moves across the Plains and
upper Mississippi Valley regions tonight into early Saturday. In
the meantime a weak surface low will ride along a frontal boundary
across the region tonight, with the front pushing south across the
area early Saturday. We cannot rule out a few showers the rest of
the day primarily across west Kentucky. Tonight, low level WAA and
the presence of the surface low and boundary will provide focus for
an uptick in shower and thunderstorm activity by midnight, with
the coverage increasing a bit with its eastward progression
through Saturday morning. We remain in a marginal risk for
severe storms capable of hail around 1" in diameter later
tonight. The overall buoyancy per HREF forecast MUCAPE are only
a few hundred j's per kg. However effective shear does increase
to near 40 kts with LHP (forecast Large Hail Parameter) values
reaching around 3 (looking for generally 4 or higher). So we
cannot rule it out entirely.

We should see a lull in the activity through early Saturday afternoon.
PoPs will increase mainly over southern sections of the area for
Saturday night as embedded mid level energy moves across the TN
Valley. This is in advance of compact closed low forecast to
move across the southern Plains Sunday. The feature will open
up a bit as it moves northeast across our area Monday. Rain
chances will continue Sunday, especially the southern 1/2 of the
area, with a better chance Sunday night. We could see enough
cold air slip south into SW IL and SEMO to have a rain snow mix
late Sunday night through early Monday evening. Precip should
end Monday night.

For Tuesday through the rest of the work week, the overall regime
should transition to a more zonal flow aloft, with mainly dry
weather. The exception will be Wednesday night into early Thursday
when a small chance of rain enters the forecast for the northern
1/2 of the region. Temperatures will be slightly above normal.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1108 PM CST Fri Feb 9 2024

Thunderstorms are forming across southeast Missouri and expected
to track eastward through the overnight. Additional activity may
form in TN/AR and move northeastward into the area. A cold front
will move in by daybreak and start to push the activity out of
the area. Ceilings 900/1400 ft will likely prevail through the
overnight but the ceiling will be a bit chaotic as the line of
convection approaches.

VFR conditions with northwest winds are forecast through the day
Saturday but lower ceilings and rain look to push in from the
south after sunset.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

DISCUSSION...DRS
AVIATION...JGG
Hazardous weather outlook, Feb 9, 2:11 PM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
211 PM CST Fri Feb 9 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-102015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
211 PM CST Fri Feb 9 2024 /311 PM EST Fri Feb 9 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A chance of thunderstorms is forecast over the entire Quad State
beginning late this evening and continuing into Saturday morning.
A few strong storms with hail up to one inch will be possible. A
few wind gusts to 50 mph are also possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encourage to report any hail or wind damage tonight.

In the hours before

Special weather statement, Feb 10, 12:03 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Paducah KY
1203 AM CST Sat Feb 10 2024

MOZ076-100645-
Perry MO-
1203 AM CST Sat Feb 10 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN PERRY COUNTY
THROUGH 1245 AM CST...

At 1203 AM CST, Doppler radar was tracking a strong thunderstorm near
St. Mary, or 8 miles south of Ste. Genevieve, moving east at 45 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Lithium.

This includes Interstate 55 between Mile Markers 135 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3788 8980 3786 8980 3785 8979 3786 8978
      3785 8974 3781 8969 3776 9004 3782 9000
      3787 8994 3787 8990 3791 8985
TIME...MOT...LOC 0603Z 260DEG 39KT 3786 9003

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JGG

The radar

The Paducah radar (KPAH), 117 km away, was scanning. The volume nearest the first event began at 06:41 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Jackson

When
February 10, 12:40 AM CST
Where
Jackson County, Campbell Hill
Measured
1 in hail
Reported by
Public
Coordinates
37.920, -89.550

Hail estimated at dime to quarter size fell at Campbell Hill as a storm moved eastward across northern Jackson County.

Hail, Franklin

When
February 10, 1:09 AM CST to 1:12 AM CST
Where
Franklin County, Christopher to Buckner
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.970, -89.050

Emergency management reported pea to quarter size hail covering the ground in Christopher. Media reported similar hail sizes in Buckner as well from the same storm.

Hail, Franklin

When
February 10, 1:18 AM CST
Where
Franklin County, Benton
Measured
0.75 in hail
Reported by
Public
Coordinates
38.000, -88.920

Sub-severe hail was reported via mPING at Benton from the same storm that produced quarter size hail to the west in Christopher and Buckner.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161919, 1161920, 1161921.